Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

On levothyroxine for hypothyroidism. Started heavy menstruation and back pain. Are they related?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1476 Questions
I am being treated for hypothyroidism. I'm on 100mcg of levothyroxine a day. I've had a lump in the front / very slightly to the right of my throat for 6 months. I had an ultrasound 4 months ago and nothing was found. The lump feels a bit bigger now and is a bit painful. I feel nauseous and as though I am gagging all the time. In addition, I am having very heavy menstruation that stops and starts so that each period is lasting 7 to 10 days. I get lower back pain with this. Is all this related to my hypothyroidism and what can I do about it? Thank you for your help.
Posted Mon, 12 Nov 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 11 hours later
I prefer to order a blood test for thyroid antibodies such as TPO and TG antibodies to ascertain chronic permanent hypothyroidism that necessitates lifelong levothyroxine replacement therapy. Positive result for either of these two typically indicates the presence of permanent hypothyroidism, although in some instances these can be negative and still the individual may well have a permanently underactive thyroid.

The lump in your neck was not detected on ultrasound. However given your symptoms, an evaluation by an ENT doctor is desirable.

If your TSH is in target range then your menstrual problem cannot be ascribed to the thyroid condition.
Above answer was peer-reviewed by
Follow-up: On levothyroxine for hypothyroidism. Started heavy menstruation and back pain. Are they related? 9 hours later
Thanks for your advice. My last TSH result was 4.9. This was taken 1 month ago and as a result my doctor agreed to try me on 100mcg (I had been on 75 mcg for 10 months). He agreed to increase the dose because I was still having symptoms but I think he feels the TSH is at an acceptable level.

Could TSH of 4.9 explain the menstrual problem or do I need to look at something else?

Is there anything I can do about the nausea and gagging sensation? I am waiting for an ENT appointment but this may take a while (I'm in the UK).

Thank you for putting up with my stupid questions.
Answered by Dr. Shehzad Topiwala 9 hours later
Your doctor made an appropriate adjustment to the medication dose. It would be worthwhile to recheck TSH and free T4 in a couple months to ensure this dose is fair.

But a TSH of 4.9 is unlikely to cause a major menstrual disturbance.

I cannot advise you anything further on the nausea/gagging. Such symptoms require prompt assessment

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor